Alert archive / Colorado / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 107, NWS Pueblo, CO

July 26, 2006Chaffee County, Fremont County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jul 26, 2006, 1:50 PM MDT for Chaffee County, Fremont County, Colorado. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 26, 2006, 1:50 PM MDT (19:50 UTC)
Expired
Jul 26, 2006, 2:32 PM MDT
In force
42 min
Issued by
NWS Pueblo, CO
Area
Counties, with a storm outline in the text

Counties Chaffee County, CO, Fremont County, CO

The radar

The Pueblo radar (KPUX), 149 km from the middle of the area, began a volume at 19:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 26, 1:50 PM MDTHAIL 0.75Salida, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 7.8 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2006-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 77 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2006-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
77 J/kg
Mixed-layer CIN
-270 J/kg
Mixed-layer LCL
2117 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPUB 261950
SVRPUB
COC015-043-262045-
/O.NEW.KPUB.SV.W.0107.060726T1950Z-060726T2045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
150 PM MDT WED JUL 26 2006

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN CHAFFEE COUNTY IN CENTRAL COLORADO...
  NORTHWESTERN FREMONT COUNTY IN CENTRAL COLORADO...

* UNTIL 245 PM MDT...

* AT 145 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED 2 MILES SOUTHEAST OF SALIDA...OR 52 MILES EAST OF
  GUNNISON...AND WAS MOVING TO THE SOUTHEAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  SWISSVALE.
  HOWARD.

AT 150 PM MDT A NATIONAL WEATHER SERVICE SPOTTER SAW PENNY SIZED 
HAIL IN SALIDA.

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

FREQUENT OR CONTINUOUS LIGHTNING WILL ALSO OCCUR. REMEMBER...IF YOU
CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. IF
CAUGHT OUTDOORS...STAY AWAY FROM WATER...METAL OBJECTS...AND ISOLATED
TALL OBJECTS SUCH AS TREES. IF INDOORS...STAY AWAY FROM WINDOWS AND
DOORS AND AVOID USING THE TELEPHONE UNLESS IT IS AN EMERGENCY. IF
POSSIBLE...UNPLUG ANY UNNECESSARY APPLIANCES BEFORE THE THUNDERSTORM
HITS.

LAT...LON 3870 10599 3858 10617 3834 10585 3848 10565
      3861 10569

$$
2 follow-up statements
000 
WWUS55 KPUB 262007
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
206 PM MDT WED JUL 26 2006

COC015-043-262045-
/O.CON.KPUB.SV.W.0107.000000T0000Z-060726T2045Z/
CHAFFEE CO-FREMONT CO-
206 PM MDT WED JUL 26 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM MDT
FOR NORTHWESTERN FREMONT AND SOUTHEASTERN CHAFFEE COUNTIES...

AT 204 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. 
THIS STORM WAS LOCATED NEAR SWISSVALE...OR 55 MILES EAST OF
GUNNISON...AND WAS MOVING SOUTHEAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
  HOWARD.

AT 150 PM MDT A NATIONAL WEATHER SERVICE SPOTTER SAW PENNY SIZED 
HAIL IN SALIDA.

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

FREQUENT OR CONTINUOUS LIGHTNING WILL ALSO OCCUR. REMEMBER...IF YOU
CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. IF
CAUGHT OUTDOORS...STAY AWAY FROM WATER...METAL OBJECTS...AND ISOLATED
TALL OBJECTS SUCH AS TREES. IF INDOORS...STAY AWAY FROM WINDOWS AND
DOORS AND AVOID USING THE TELEPHONE UNLESS IT IS AN EMERGENCY. IF
POSSIBLE...UNPLUG ANY UNNECESSARY APPLIANCES BEFORE THE THUNDERSTORM
HITS.

LAT...LON 3870 10599 3858 10617 3834 10585 3848 10565
      3861 10569

$$
000 
WWUS55 KPUB 262032
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
232 PM MDT WED JUL 26 2006

COC015-043-262042-
/O.CAN.KPUB.SV.W.0107.000000T0000Z-060726T2045Z/
CHAFFEE CO-FREMONT CO-
232 PM MDT WED JUL 26 2006

...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED FOR
NORTHWESTERN FREMONT AND SOUTHEASTERN CHAFFEE COUNTIES...

THE IMMEDIATE THREAT OF SEVERE WEATHER HAS ENDED. HAZARDOUS LIGHTNING
MAY STILL BE IN THE AREA.

LAT...LON 3870 10599 3858 10617 3834 10585 3848 10565
      3861 10569

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 4:06 AM MDT, 9 hours 44 minutes earlier.

Area forecast discussion, Jul 26, 4:06 AM MDT, 9 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
406 AM MDT WED JUL 26 2006

.SHORT TERM...
(TODAY AND TONIGHT)

CURRENTLY...LOTS GOING ON THIS MORNING. DECREASING MCS WAS NOTED
OVER SE CO. QUITE A BIT OF RAIN ASSOCIATED WITH THIS MCS FELL OVER
PARTS OF THE SE CO PLAINS EARLY THIS EVENING...WITH 1-2 ESTIMATES
IN AN ARCH FROM LA VETA PASS TO AGUILAR TO THATCHER THEN NE UP
TOWARS LHX AND LAS ANIMAS. ON THE LARGER SCALE...IMPRESSIVE MCS OVER
AZ. I MENTION THIS ADDITIONAL FEATURE AS THE 00Z WRF MODEL IS HAVING
SERIOUS PROBLEMS INDICATING THE RAINFALL OVER BOTH CO AND AZ. FOR
ALL PRACTICAL PURPOSES...IT DOES NOT KNOW THESE FEATURES EXIST.
THIS LEADS TO SERIOUS CONCERNS ON HOW WELL IT WILL PERFORM FOR LATER
TODAY AND TONIGHTS FORECAST. REVIEWING THE 00Z GFS AND COMPARING HOW
IT DID BETWEEN THE 00Z AND 06 UTC TIME FRAME INDICATES IT HAD A MUCH
BETTER GRIP ON REALITY AS IT BROKE OUT HVY PRECIP OVER CO AND
AZ...ALBEIT IT LOCATIONS WERE A BIT SUSPECT.

TODAY...AS MENTIONED ABOVE...00Z WRF HAVING PROBLEMS. IT APPEARS IT
FCST MAX TEMPS ARE ALSO HAVING PROBLEMS AND THIS IS RELATED TO ITS
FCSTD RH FIELDS FOR LATER TODAY AS IT IS KEEPING LOTS OF CLOUDS OVER
THE PLAINS TODAY. I DONT THINK THIS WILL BE CASE AND HAVE IGNORED
THE MET MOS...AND WENT WITH THE HIGHER GFS MOS NUMBERS. IT WILL NOT
BE AS HOT TODAY OVER THE REGION DUE TO THE WET GROUND AND BIT COOLER
700 MB TEMPS OVER THE REGION...AND EXPECT TEMPS MAINLY IN THE MID
90S OVER THE PLAINS...WITH 80S OVER THE GREATER COS REGION. AS FOR
PRECIP AND ESPECIALLY PRECIP AMOUNTS...MY CONFIDENCE IS LOW ON THE
ACCURACY OF MODEL GUIDANCE TODAY. LOOKING AT THE REAL TIME DATA AND
CONCEPTUAL KNOWLEDGE...I DO NOT SEE STRONG FORCING TO WARRANT A
WATCH...BUT CANNOT RULE OUT LOCALLY HVY RAIN...ESPECIALLY OVER THE
BURN SCARS. PRECIP OVER THE PLAINS WAS NOT TOO SHABBY AS MENTIONED
ABOVE...BUT IT WASNT EXCESSIVE EITHER. FOR NOW GO WITH MAINLY
SCTD POPS OVER THE REGION LATER THIS AFTERNOON.

TONIGHT...DONT THINK WE WILL SEE PRECIP LASTING INTO THE LATE NIGHT
HOURS AS WE ARE SEEING NOW (2 AM)...AND HAVE TAPERED POPS AFTER 06Z.
WILL SEE SCTD STORMS DURING THE EVENING HOURS ON THE PLAINS. /HODANISH

.LONG TERM...
(THURSDAY THROUGH WEDNESDAY)

DRYING/WARMING TREND EXPECTED FOR THURS/FRIDAY BEHIND TONIGHTS
SHORTWAVE...THEN MONSOON MOISTURE RETURNS AS UPPER HIGH SHIFTS
INTO THE CENTRAL PLAINS OVER THE WEEKEND.

CHALLENGE FOR THURSDAY CONTINUES TO BE POPS. NAM12 IS SLOWER THAN THE
GFS TO MOVE THE SHORTWAVE SOUTH OF THE REGION...THUS NAM PORTRAYS A
WETTER SCENARIO FOR THURSDAY AS SHORTWAVE INTERACTS WITH RESIDUAL
LOW LVL MOISTURE ACROSS THE SE PLAINS. THINK THE GFS MAY BE ON THE
RIGHT TRACK WITH LOWER POPS ACROSS THE SE GIVEN DRYING IN CURRENT
WV PICS BEHIND SHORTWAVE. HAVE DECREASED POPS ACROSS THE PIKES
PEAK REGION...THOUGH WILL MAINTAIN SOME 10 POPS ACROSS THE SE
PLAINS FOR NOW GIVEN UNCERTAINTIES. HOWEVER ITS POSSIBLE LATER
SHIFTS MAY NEED TO DECREASE THESE POPS EVEN FURTHER. FRIDAY SHOULD
SEE WARMER TEMPERATURES WITH READINGS APPROACHING 100 ACROSS
PORTIONS OF THE SE PLAINS. AGAIN MAINTAINED SOME ISOLATED POPS FOR
JUST ABOUT EVERYWHERE...HOWEVER THIS MAY BE A BIT OPTIMISTIC
ACROSS THE SE PLAINS.

UPPER HIGH MIGRATES INTO THE CENTRAL PLAINS DURING THE REMAINDER
OF THE EXTENDED. THUS FLOW ALOFT WILL TRANSITION TO
SOUTHERLY...ADVECTING MONSOON PLUME BACK ACROSS THE REGION IN THE
SATURDAY THROUGH TUESDAY TIME FRAME. THUS...INCREASING POPS
EXPECTED FROM WEST TO EAST THROUGH THE TIME FRAME...WITH
INCREASING PRECIPITABLE WATERS INDICATING THREAT FOR HEAVY RAIN
WILL RETURN...ESPECIALLY ACROSS THE WESTERN AREAS. LITTLE CHANGES
MADE TO GRIDS BEYOND DAY 5.  -KT

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

34/31
Hazardous weather outlook, Jul 26, 6:50 AM MDT, 7 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
650 AM MDT WED JUL 26 2006

COZ058>089-093>099-271300-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
650 AM MDT WED JUL 26 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL ONCE AGAIN BE POSSIBLE TODAY AND TONIGHT ACROSS
ALL OF SOUTHEAST AND SOUTH CENTRAL COLORADO. ISOLATED THUNDERSTORMS
WILL BE POSSIBLE THE REST OF THIS MORNING ACROSS THE CENTRAL AND
SOUTHWEST MOUNTAINS. BY THIS AFTERNOON...THUNDERSTORMS WILL BE COME
SCATTERED ACROSS ALL OF THE MOUNTAINS OF COLORADO. SOME OF THESE
STORMS WILL BE CAPABLE OF LOCALLY HEAVY RAINFALL.

THUNDERSTORMS WILL ALSO DEVELOP BY EARLY AFTERNOON ACROSS THE PALMER
DIVIDE REGION AND LAST INTO THE EARLY EVENING HOURS. A FEW OF THESE
STORMS MAY PRODUCE WIND GUSTS TO 40 MPH.

THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON INTO THE EVENING
HOURS ACROSS THE REMAINDER OF THE PLAINS. SOME OF THESE STORMS WILL
BE CAPABLE OF LOCALLY HEAVY RAINFALL...DANGEROUS CLOUD TO GROUND
LIGHTNING...WIND GUSTS TO 45 MPH AND HAIL UP TO ONE HALF INCH IN
DIAMETER.

ALL THUNDERSTORMS TODAY WILL PRODUCE DANGEROUS CLOUD TO GROUND
LIGHTNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS SOUTH
CENTRAL AND SOUTHEAST COLORADO EACH DAY...WITH THUNDERSTORMS MOST
NUMEROUS OVER THE MOUNTAINS.  THE MAIN THREAT FROM THUNDERSTORMS
WILL BE DANGEROUS CLOUD TO GROUND LIGHTNING...AND WIND GUSTS UP TO
45 MPH. MOISTURE IS EXPECTED TO INCREASE ACROSS THE REGION OVER
THE WEEKEND AND EARLY NEXT WEEK...AS THE MONSOON PLUME SHIFTS BACK
OVER THE REGION. THIS WILL INCREASE THE THREAT FOR LOCALLY HEAVY
RAINFALL FOR SATURDAY THROUGH NEXT TUESDAY...ESPECIALLY OVER THE
WESTERN MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE THIS AFTERNOON AND EVENING ACROSS THE REGION.

In the hours before

Local storm report, Jul 26, 12:17 PM MDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
1217 PM MDT WED JUL 26 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     FLASH FLOOD      10 N FLORISSANT         39.09N 105.29W
07/25/2006                   TELLER             CO   COUNTY OFFICIAL

            ROAD DAMAGE IN TURKEY CREEK BASIN

0730 PM     FLASH FLOOD      2 SE LA VETA            37.49N 104.98W
07/25/2006                   HUERFANO           CO   COUNTY OFFICIAL

            ROAD DAMAGE

0740 PM     FLASH FLOOD      8 WSW AGUILAR           37.36N 104.79W
07/25/2006                   LAS ANIMAS         CO   TRAINED SPOTTER

            MAJOR EROSION AND ROAD DAMAGE

&&

TLM

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 6:41 PM MDTFlash Flood WarningPUBHuerfano2 hr
Jul 25, 7:01 PM MDTFlash Flood WarningPUBLas Animas119 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.